This forum is for questions and support pertaining to mental health issues such as: Anger, Dementia, Depression, Family Problems, Memory Problems, Personality Disorders, Phobias, Schizophrenia, Transitions and Work Problems.
My doctor prescribed neurontin to treat neuropathy pain in my feet about two yrs ago. I originally took 300 mg capsules every 3 1/2 hours up to 1,500 mgs per day. The cost of this medication is a financial strain as I have no insurance & pay about $225.00 per month for it. I have a close friend that was also on neurontin for a while but had to discontinue use. My friend gave me his remaining neurontin but it is in tablet form instead of capsules. His tablets are 600 mgs. so I have been splitting them in half. My first question: I am wondering if it is safe to split neurontin tablets? I've been told that it is not safe to split some tablets. Also about 3 weeks ago I started having very fast heart plapitations around 123 per minute. My blood pressure was also elevated to 170/100. I went to my health clinic to address this concern & my doctor immediately put me on Accupril & told me to check my heart rate later in the day & if it wasn't lowered to come back in. I also have a follow-up appt. in a few days. My heart rate has come down but still seems too fast at times. I am wondering if the Neurontin might have something to do with the increased heart rate I experienced? Especially since I switched from capsules to split tabs? I should also tell you that I have been taking neurontin for almost 2 yrs. in the capsule form & only recently started taking the split neurontin tablets. Changing over to the split tabs is the only recent medication change that I've had & shortly afterwards is when I experienced the elevated heart rate. My heart rate has come down since taking the Accupril. I am only 43 yrs old & feel that I am on too much medication. I have type II diabetes which was caught right away since my Dad is also diabetic & has checked my sugar levels every few months & I went to my Dr fairly soon after discovering elevated sugar levels. My blood sugar levels have never been over 150 & are usually in the 116 - 125 range. I am over-weight (currently 235 lbs on 5'8" frame) but have lost 35 lbs & am still working on it. I am not convinced that my neuropathy is a side effect of diabetes. I took the drug phen - phen & have met several other people that also have neuropathy in their feet & hands after taking this drug. I should also mention that I take amitriptyline for my neuropathy. The meds I am on are: Glucophage 1,000 mgs twice per day, amitriptyline 25 mgs twice per day, Zetia 10 mg per day, Accupril 10 mgs per day & Neurontin 1,500 mgs per day. I would appreciate any advice or opinions you might have. I would give anything to get rid of the neuropathy & am working on losing more weight in hopes that it may help. I am very concerned about my increased heart rate & b/p. If I have to discontinue Neurontin I hope there is another alternative to alleviate the pain which is pretty severe without the Neurontin. Thank you so much for your help! I am hesitant to tell my Dr. that I am taking my friends neurontin tabs.
Your questions range outside of my direct experience and expertise but I can give you some guidelines. It is unlikely that splitting the pills has any deleterious side effect..if anything, it would decrease the potency because of exposure to moisture..but your pharmacist could probably answer this question. The heart rate and neuropathy questions can't be answered online without a physical exam, but certainly losing weight is the single most important thing you can do. I suggest you look at www.masteringfood.com to see if that might help keep you going on that issue in the long run...
I think neurontin should be taken 3 times a day (refer to <a href= http://www.rxlist.com/cgi/generic/gabapent_ids.htm> http://www.rxlist.com/cgi/generic/gabapent_ids.htm</a>). 600mg twice a day and 300mg once a day. It seems that increase in heart rate is not due to neurontin (refer to <a href= http://www.rxlist.com/cgi/generic/gabapent_ad.htm> http://www.rxlist.com/cgi/generic/gabapent_ad.htm</a>).
Go to the Neurontin website and look at all the ailments it's prescribed for. I was given it to withdraw from Attivan. My g/f's brother is prescribed it for phantom leg syndrome, and my friend is prescribed for bipolar disorder. I saw a 60 minutes bashing it because it is mass marketed for about 30 different ailments that are in no way connected with each other. If I were you, I would stop taking it all together.
Pfizer has a Patient Assistance Program for US citizens who have no insurance to help with the expenses of this very expensive drug.
Application Requirements for Patients
--Single household income must be $16,000 or less; if married, household income must be $25,000 or less.
--Patients must not have any prescription drug coverage through private insurance or any public assistance programs.
--Patients must submit a copy of their tax return and financial documentation to verify eligibility only once per year, but they need to reapply for medications every three months.
--Patients must mail in the completed application and supporting documents.
Pfizer also has a Share Card Program to help eligible low-income Medicare beneficiaries.
You can be part of the Share Card Program if:
--You are enrolled in Medicare
--You have no prescription drug coverage
--You are not eligible for Medicaid or any other drug benefit plan funded by the state
--Your gross income is less than $18,000 a year ($24,000 for couples)
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.